Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

Clomid & Acne

By Lynne Macco ; Updated August 14, 2017

Clomid (clomiphene citrate) is an oral medication that is used to treat infertility. It is prescribed for women who do not ovulate regularly and want to become pregnant. Acne occurs when a skin pore gets blocked and becomes inflamed. A small percentage of women break out with acne as a result of taking Clomid, but it is not a common or permanent side effect.

What It Is

Clomid is an oral medication prescribed to treat infertility caused by infrequent or absent ovulation. Often a test to see if the Fallopian tubes are open and will allow an egg to travel to the uterus is performed before a woman is prescribed Clomid. It is taken for five days beginning on the fifth day of the menstrual cycle.

How It Works

Clomid stimulates ovulation. According to the website maintained by the American Society of Health-System Pharmacists, the American Hospital Formulary Service (AHFS) Consumer Medication Information 2009, Clomid works similarly to a female hormone, estrogen, that causes eggs to develop in the ovaries and be released. Ovulation usually occurs five to 10 days after a course of Clomid.

The "Physicians Desk Reference" describes this process in more detail. Clomid stimulates the pituitary gland, causes the ovarian follicle to grow, increases the level of circulating estradiol and causes the follicle to rupture and release its egg. Following ovulation, progesterone and estradiol levels rise and fall as they would in a normal ovulatory cycle. This rise in circulating estradiol may explain why acne occurs in a small percentage of patients who take Clomid.

Incidence

In clinical trials of Clomid conducted by its manufacturer, Sanofi Aventis U.S. LLC, 8,000 patients were administered Clomid for five days. Common side effects were defined as those that occurred in at least 1 percent of patients.

Acne was not a common side effect but it was reported as a post-marketing adverse effect. This suggests that it occurs but in less than 1 percent of people who take Clomid.

Hormones and Acne

Acne is common during puberty when hormone levels increase and the skin gets more oily. Some women experience cyclic acne due to fluctuations of hormones during their menstrual cycle. As reported in a study by Linda R. Nelson and Serder E. Bulun entitled "Estrogen Production and Action" published in 2001 in the Journal of the American Academy of Dermatology, estrogen has documented effects on hair follicles and sebaceous glands, which produce oil.

Explanation

Since Clomid causes the circulating levels of estradiol to increase and estradiol causes increased oil production in the skin, it is not surprising that some women experience acne with their course of treatment. Hormone levels do not remain elevated for a long period of time with the medication. They return to normal after ovulation and the acne should clear up on its own.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG
Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles